Alert archive / West Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 27, NWS Charleston, WV

March 27, 2017Fayette County, Raleigh County, Wyoming County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Mar 27, 2017, 4:51 PM EDT for Fayette County, Raleigh County, Wyoming County, West Virginia. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2017, 4:51 PM EDT (20:51 UTC)
Expired
Mar 27, 2017, 5:15 PM EDT
In force
24 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fayette County, WV, Raleigh County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 58 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 5:01 PM EDTHAIL 0.884 E Arnett, WV
Mar 27, 5:14 PM EDTHAIL 14 N Beckley, WV
Mar 27, 5:14 PM EDTHAIL 1Bradley, WV1 INCH HAIL AND WIND BLEW GUTTERS OFF HOUSE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

267 
WUUS51 KRLX 272051
SVRRLX
WVC019-081-109-272115-
/O.NEW.KRLX.SV.W.0027.170327T2051Z-170327T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
451 PM EDT MON MAR 27 2017

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Raleigh County in southeastern West Virginia...
  Northeastern Wyoming County in southern West Virginia...
  Southwestern Fayette County in southeastern West Virginia...

* Until 515 PM EDT

* At 451 PM EDT, a severe thunderstorm was located 9 miles east of
  Bald Knob, or 15 miles west of Beckley, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Beckley, Oak Hill, Mount Hope, Mabscott, Dry Creek, Bradley,
  Prosperity, Piney View, Stanaford, Macarthur, Pax, Naoma, Bolt,
  Arnett, Stickney, Glen Daniel and Artie.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 West Virginia Turnpike between mile markers 42 and 61.
 Interstate 64 in West Virginia near mile marker 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3772 8153 3778 8155 3779 8153 3779 8151
      3780 8152 3782 8152 3783 8156 3787 8157
      3789 8156 3791 8156 3804 8113 3778 8104
TIME...MOT...LOC 2051Z 254DEG 26KT 3784 8146 

HAIL...1.00IN
WIND...60MPH
 
$$

12
1 follow-up statement
474 
WWUS51 KRLX 272106
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
506 PM EDT MON MAR 27 2017

WVC109-272115-
/O.CAN.KRLX.SV.W.0027.000000T0000Z-170327T2115Z/
Wyoming WV-
506 PM EDT MON MAR 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WYOMING COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3774 8138 3794 8147 3804 8113 3778 8104
TIME...MOT...LOC 2105Z 254DEG 26KT 3787 8133 

$$

WVC019-081-272115-
/O.CON.KRLX.SV.W.0027.000000T0000Z-170327T2115Z/
Raleigh WV-Fayette WV-
506 PM EDT MON MAR 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHWESTERN RALEIGH AND SOUTHWESTERN FAYETTE COUNTIES...

At 505 PM EDT, a severe thunderstorm was located 7 miles west of 
Prosperity, or 9 miles northwest of Beckley, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Beckley, Oak Hill, Mount Hope, Mabscott, Dry Creek, Bradley,
Prosperity, Piney View, Stanaford, Macarthur, Pax, Glen Daniel and
Artie.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 West Virginia Turnpike between mile markers 42 and 61.
 Interstate 64 in West Virginia near mile marker 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3774 8138 3794 8147 3804 8113 3778 8104
TIME...MOT...LOC 2105Z 254DEG 26KT 3787 8133 

HAIL...1.00IN
WIND...60MPH
 
$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:04 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 27, 3:04 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
304 PM EDT Mon Mar 27 2017

.SYNOPSIS...
Active, mild pattern continues in a parade of southern stream
systems. The current system crosses tonight into Tuesday, and
then another crosses late Thursday through Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 230 PM Monday...

A weak front remains stalled from west to east, along the Ohio
River between Ohio and Kentucky, eastward through central WV,
this afternoon.

Showers and thunderstorms were firing up south of the front,
especially over eastern Kentucky, aided by a weak upper level
disturbance, a moisture feed from the southwest impinging upon
the front, and surface heating. All of this was leading to an
effective bulk shear axis of 40-45 kts extending up through
eastern Kentucky, along with 1000-1500 J/KG of CAPE. This has
resulted in an earlier / faster severe weather threat, in
concert with the eastward forecast trends from SPC.

North of the front, low level moisture has kept heating to a
minimum, helping to maintain a stout stable layer there until
the front moves north in increasing low level south to southwest
flow ahead of the main system approaching from the west this
evening.

The main system arrives tonight, after the loss of daytime
heating. While this may temper the severe threat somewhat,
associated organized convection associated with the main upper
level short wave trough, over the middle Mississippi Valley this
afternoon, may still pose a wind and excessive water threat, to
the degree it is able to hold together.

The system pulls off to the east Tuesday afternoon, leaving low
level moisture in the form of low clouds in its wake.

Near term temperature guidance resulted in slightly higher
values in the warm sector tonight, wet-bulbing into the mid and
upper 50s in the lowlands again, and slightly lower highs
Tuesday versus the previous forecast and the latest MET/MAV.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 305 PM Monday...

Cold front moves away from the region with high pressure
building in from the north. In response...precipitation chances
should come to an end by late Tuesday night.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 305 PM Monday...

Another system approaches the area for Friday bringing
precipitation chances back into the region. This system should
then push east Friday night with high pressure building in again
Saturday Night and Sunday. Expect chances for showers and storms
will decrease from the west on Saturday with the region expected
to be dry Saturday night.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 230 PM Monday...

A weak front remains stalled from west to east, along the Ohio
River between Ohio and Kentucky, eastward through central WV,
this afternoon. North of the front, low level moisture will
continue to bring MVFR ceilings at times across the middle Ohio
Valley into this evening, as spotty light rain moves across.

South of the front, heating beneath an upper level wave has
prompted scattered showers and thunderstorms to pop up. Any
heavier / stronger thunderstorm this afternoon into this evening
can bring brief IFR conditions.

The upper level wave was one of two disturbances ahead of the
main upper level trough crossing the lower Ohio and TN Valleys
this afternoon. That trough, and its associated surface low
pressure system and cold front, will bring more numerous showers
and thunderstorms across the area tonight into Tuesday. MVFR
conditions will become much more common overnight tonight as a
result.

Low level moisture will result in widespread MVFR stratocu
Tuesday once the cold front crosses, which will be Tuesday
afternoon including beyond the TAF period.

Gusty west winds in the mountains will diminish later this
afternoon. Otherwise, surface flow will be light and variable.
Light southwest flow aloft may strengthen a bit for a time
overnight tonight, and then become light west for Tuesday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and category of showers and storms
later this afternoon into Tuesday will be variable. There may be
post-rain IFR fog and stratus overnight tonight into Tuesday
morning.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    M    H    M    H    H    H    H    H    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
PKB CONSISTENCY  H    H    H    H    M    M    M    H    H    H    H    L
CKB CONSISTENCY  H    H    H    H    H    H    M    M    M    M    H    L

AFTER 18Z TUESDAY...
IFR possible in thunderstorms Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JSH/TRM
NEAR TERM...TRM
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...TRM
Hazardous weather outlook, Mar 27, 3:30 AM EDT, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
330 AM EDT Mon Mar 27 2017

KYZ101>103-105-OHZ083-084-086-087-WVZ005-006-280730-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Gallia-Lawrence OH-
Wayne-Cabell-
330 AM EDT Mon Mar 27 2017

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio and western West Virginia.

.DAY ONE...Today and Tonight.

An isolated strong to severe thunderstorm is possible later today.
Damaging wind gusts will be the most likely threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to standard operating procedures.

OHZ066-067-075-076-085-VAZ003-004-WVZ007>011-013>020-024>034-039-040-
515>526-280730-
Perry-Morgan-Athens-Washington-Meigs-Dickenson-Buchanan-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
330 AM EDT Mon Mar 27 2017

This Hazardous Weather Outlook is for portions of southeast Ohio,
southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southeast West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 27, 3:02 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
302 PM EDT MON MAR 27 2017

WVZ024-025-271930-
Logan-Mingo-
302 PM EDT MON MAR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MINGO AND
SOUTHWESTERN LOGAN COUNTIES...

At 301 PM EDT, a strong thunderstorm was located over Rural, or near
Williamson, moving northeast at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Williamson, Delbarton, Holden, South Williamson, Red Jacket,
Chattaroy, Aflex, Mount Gay-Shamrock, Myrtle, Naugatuck, Dingess,
Varney and Lenore.

This includes Route 119 between mile markers 1 and 24.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3765 8223 3768 8230 3770 8230 3774 8233
      3776 8231 3776 8233 3778 8232 3777 8233
      3782 8238 3781 8240 3783 8241 3792 8229
      3783 8205 3765 8206 3763 8217 3765 8218
      3763 8219 3763 8222
TIME...MOT...LOC 1901Z 246DEG 27KT 3770 8238

Cooper
Special weather statement, Mar 27, 3:29 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
329 PM EDT MON MAR 27 2017

WVZ024-025-272000-
Logan-Mingo-
329 PM EDT MON MAR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MINGO AND SOUTHWESTERN
LOGAN COUNTIES...

At 328 PM EDT, a strong thunderstorm was located over Delbarton, or
near Williamson, moving northeast at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm. Accumulating pea size hail has been reported in Williamson
with this storm.

Locations impacted include...
Williamson, Delbarton, Holden, Red Jacket, Chattaroy, Mount
Gay-Shamrock, Matewan, Chauncey, Myrtle, Switzer, Pie, Varney and
Sarah Ann.

This includes Route 119 between mile markers 8 and 26.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3762 8218 3765 8218 3765 8219 3763 8219
      3763 8221 3766 8224 3766 8225 3768 8228
      3774 8229 3786 8211 3781 8194 3766 8194
TIME...MOT...LOC 1928Z 244DEG 26KT 3773 8218

Cooper
Special weather statement, Mar 27, 4:00 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Charleston WV
400 PM EDT MON MAR 27 2017

WVZ024>026-034-272030-
Wyoming-Boone-Logan-Mingo-
400 PM EDT MON MAR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MINGO...
NORTHWESTERN WYOMING...SOUTHEASTERN LOGAN AND SOUTH CENTRAL BOONE
COUNTIES...

At 400 PM EDT, a strong thunderstorm was located over Man, or 8 miles
southeast of Logan, moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Man, Mallory, Amherstdale-Robinette, Bruno, Chauncey, Blair,
Amherstdale-Robine, Cyclone, Coal Mountain, Sarah Ann and Switzer.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3765 8197 3769 8202 3779 8204 3789 8188
      3785 8164 3767 8166
TIME...MOT...LOC 2000Z 244DEG 23KT 3775 8191

Cooper
Special weather statement, Mar 27, 4:29 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
429 PM EDT MON MAR 27 2017

WVZ025-026-034-515-272100-
Wyoming-Northwest Raleigh-Boone-Logan-
429 PM EDT MON MAR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL RALEIGH...NORTH
CENTRAL WYOMING...SOUTHEASTERN LOGAN AND SOUTHEASTERN BOONE
COUNTIES...

At 429 PM EDT, a strong thunderstorm was located near Bald Knob, or
17 miles east of Logan, moving northeast at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Wharton, Amherstdale-Robinette, Bald Knob, Mallory, Kopperston,
Stickney, Amherstdale-Robine, Cyclone and Naoma.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3772 8176 3777 8180 3783 8179 3797 8158
      3791 8145 3776 8145
TIME...MOT...LOC 2029Z 243DEG 26KT 3783 8167

Cooper

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 3:02 PM EDTSpecial Weather StatementRLXMingo28 min
Mar 27, 3:29 PM EDTSpecial Weather StatementRLXMingo31 min
Mar 27, 4:00 PM EDTSpecial Weather StatementRLXLogan30 min
Mar 27, 4:29 PM EDTSpecial Weather StatementRLXBoone31 min
Mar 27, 5:14 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh31 min
Mar 27, 5:45 PM EDTSpecial Weather StatementRLXFayette15 min
Mar 27, 6:00 PM EDTSpecial Weather StatementRLXSummers15 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.